Introduction: Azathioprine (AZA) is commonly used in inflammatory bowel disease (IBD) patients. Lymphopenia is a recognized effect of this treatment, but lymphopenia-related complications in IBD patients have not been widely reported. The incidence and progression of AZA-induced lymphopenia in IBD patients is not well described. There is no consensus on its optimal management in this group.
Aims and methods: We assessed the incidence and progression of lymphopenia and its related complications in a cohort of IBD patients over a 14-month period in two large tertiary gastroenterology units. Analysis of prospectively collected data was performed.
Results: Fifty-two patients were studied prospectively with a median age of 34 years. Eighteen patients (34.6%) developed lymphopenia (<1.0×109/l) during the course of treatment and 10 of them had severe lymphopenia (<0.6×109/l). Lymphopenia lasted on average 85.4 days and spontaneously resolved in 13 patients. No lymphopenia related-complications were documented. Patients treated with steroids had a significantly higher rate of lymphopenia (83.3 vs. 44.1%, P=0.0083).
Conclusion: Lymphopenia is common among IBD patients treated with AZA. However, it did not seem to be associated with a higher risk of opportunistic infections and spontaneously resolved in the majority of cases.
aDepartment of Gastroenterology, Central Manchester University Hospitals NHS Foundation Trust
bAcademic Unit of Medical Genetics, University of Manchester, Manchester
cDepartment of Gastroenterology, Salford Royal NHS Foundation Trust, Salford, UK
Correspondence to Neeraj Prasad, MBChB, Department of Gastroenterology, Central Manchester University Hospitals NHS Foundation Trust, Manchester Royal Infirmary, Oxford Road, Manchester, M13 9WL, UK Tel: +44 1942 778576; fax: +44 1942 778634; e-mail: firstname.lastname@example.org
Received July 30, 2010
Accepted October 29, 2010